questions 1

Contrast-Induced Nephropathy

Topic updated on 08/16/17 6:07pm

Snapshot
  • A 78-year-old man underwent coronary angiography after a positive stress test. Approximately 48 hours after angiography, routine serum labs were significant for an increased creatine about 50% above baseline. He reports no change in urinary frequency or volume. Medical history is significant for coronary artery disease, chronic kidney disease, and type II diabetes mellitus. Physical examination is unchanged since before the procedure.
Introduction
  • Clinical definition
    • acute kidney injury soon (24-48 hours) after contrast media administration
  • Epidemiology
    • incidence
      • dependent on the presence or absence of risk factors
      • among patients with no risk factors, the risk of contrast nephropathy is less than 1%
    • risk factors
      • primary chronic kidney disease
      • diabetic nephropathy with renal insufficiency
      • multiple myeloma
      • contrast amount
      • causes of decreased renal perfusion (e.g., hypovolemia)
  • Pathogenesis
    • contrast media results in acute tubular necrosis via unknown mechanisms
  • Prognosis
    • in the majority of cases
      • over the course of a few days-to-one week the creatine returns to baseline (or close to it)
Presentation
  • Physical exam
    • oliguria (rare)
      • most patients are non-oliguric
Labs
  • Labs
    • serum creatinine
      • increased serum creatine within
        • 1-2 days after contrast administration
    • urinalysis
      • may show evidence of acute tubular necrosis such as
        • muddy brown granular casts
        • epithelial cellular casts
Differential
  • Ischemic acute tubular necrosis
  • Acute interstial nephritis
  • Renal atheroemboli
  • Acute kidney injury after angiography which
    • can be distinguished from contrast-induced nephropathy by
      • kidney injury occuring days to weeks after angiography
      • little or no recovery in renal function (frequently)
      • other embolic lesions or livedo reticularis
Treatment
  • Conservative
    • prevention
      • indication
        • there is no specific therapy for contrast-induced nephropathy and thus
          • prevention is the best treatment
      • modality
        • using other imaging modalities that do not require contrast if clinically possible
        • using decreased doses of contrast
        • avoiding renotoxic medications and volume depletion
        • intravenous isotonic fluids (e.g., normal saline or sodium bicarbonate)
    • supportive treatment
      • indication
        • in patients that develop acute kidney injury after contrast administration
      • modality
        • regularly monitoring electrolytes, BUN, and creatinine
        • management is similar to acute kiney injury from other causes
Complications
  • Residul renal dysfunction

 



  RATE CONTENT
5.0
AVERAGE 5.0 of 2 RATINGS

Qbank (1 Questions)

TAG
(M2.RL.72) A 75-year-old male presents to an otolaryngologist for evaluation of worsening hoarseness for the last several months. On laryngoscopic examination, he is noted to have a suspicious mass of the true vocal cord extending anteriorly to the anterior commissure. Suspecting laryngeal carcinoma he is sent for a CT of the neck with iodinated contrast as part of the staging evaluation. Several days later he presents to the emergency room with nausea, vomiting, and confusion. Upon serological exam he was noted to have a BUN of 42 mg/dL (normal range = 20-40) and creatinine of 3.1 mg/dL (normal range = 0.7-1.2). What could have prevented this patient's acute condition? Topic Review Topic

1. Preprocedural hydration with isotonic solution
2. Preprocedural administration of N-acetylcysteine
3. Preprocedural administration of ACE-inhibitors
4. Postprocedural dialysis
5. Postprocedural hydration with isotonic solution

PREFERRED RESPONSE ▶


Evidence & References Show References




Topic Comments

Subscribe status: